Texas, 2011

Wildfire in Texas, July 8, 2011

July 8, 2011 · NWS SHV · 1 event in 1 county or zone

A significant drought across Smith County, Texas resulted in a burn pile that got out of control, burning several acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A significant drought across Smith County, Texas resulted in a burn pile that got out of control, burning several acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 9:11 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 8, 9:11 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1011 AM CDT FRI JUL 8 2011

.DISCUSSION...

FORECAST LOOKS TO BE IN GOOD SHAPE...THUS THE MORNING UPDATE WILL
ONLY HAVE COSMETIC CHANGES. MORNING SHOWERS OBSERVED BY RADAR ARE
DISSIPATING ATTM...BUT MORE ISOLATED SHOWER AND THUNDERSTORM
ACTIVITY WILL BE POSSIBLE THIS AFTERNOON. THE SATELLITE IMAGERY
CONTINUES TO SHOW AN UPPER LOW SPINNING IN THE NORTHERN GULF OF
MEXICO...SO MORE ACTIVITY WILL LIKELY BE SEEN ALONG THE COAST AND
DEVELOP INTO THE SOUTHERN SECTIONS OF THE ARKLATEX. THE SOUNDING
SHOWS A DECENT AMOUNT OF MOISTURE AVAILABLE...AND COMBINING THIS
WITH BOUNDARY INTERACTION AND HEATING WE HAVE IN A SLIGHT CHANCE
OF THUNDERSTORMS. 20 CENTS LOOK GOOD FOR THE ENTIRE AREA...AND WE
CAN NOT TOTALLY RULE OUT AN ISOLATED SEVERE STORM...WITH DAMAGING
WINDS BEING THE MAIN THREAT.

ELEVEN

&&

.AVIATION...

VFR FLIGHT CATEGORIES WILL PREVAIL ACROSS THE FOUR STATE REGION FOR
THE NEXT 24 HOURS OR THROUGH 09/18 UTC. ISOLATED CONVECTION IS
POSSIBLE...MAINLY BETWEEN 21Z AND 09/02Z...BUT AREA COVERAGE AREA
WILL BE SMALL. OTHERWISE...EXPECT SCATTERED CLOUDS TO BE AROUND OR
ABOVE 6 KFT THIS AFTERNOON. SURFACE WINDS MOSTLY SOUTHWEST BETWEEN
8 AND 12 KNOTS. /14/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  99  76 100  76 100 /  20  20  10  10  20
MLU  99  74  99  74  98 /  20  20  20  10  20
DEQ 100  72 100  74  99 /  20  10  10  10  20
TXK 100  74 101  76 100 /  20  10  10  10  20
ELD  98  73 100  74 101 /  20  20  10  10  20
TYR 101  76 101  76 101 /  20  10  10  10  20
GGG 102  74 100  75 100 /  20  20  10  10  20
LFK  99  74  98  74  99 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/14
Hazardous weather outlook, Jul 8, 10:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CDT FRI JUL 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1125 AM CDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON. A FEW ISOLATED STORMS MAY BECOME
SEVERE. DAMAGING WINDS...HEAVY RAINFALL...AND DANGEROUS LIGHTNING
WILL BE THE PRIMARY THREATS. IN ADDITION...HEAT INDEX VALUES WILL
APPROACH OR EXCEED 100 DEGREES THIS AFTERNOON ACROSS MUCH OF THE
AREA WHICH WILL INCREASE THE CHANCE FOR HEAT RELATED INJURIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

CHANCES FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
LIGHTNING...HEAVY RAINFALL...AND STRONG DOWNBURST WINDS. IN
ADDITION...HOT TEMPERATURES WILL COMBINE WITH INCREASING MOISTURE
TO PRODUCE HEAT INDEX VALUES ABOVE 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ELEVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Smith

When
July 8, 11:00 AM CST to 5:00 PM CST
Where
Smith forecast zone
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

The Smith County fire department responded to a fire on County Road 272 in Chapel Hill that got out of control. The fire was started purposely as a burn pile in a resident's back yard. With the county suffering under extreme drought conditions, the fire quickly spread to other properties adjacent to the resident. The fire consumed 3 trailers, a vehicle and a boat. There were no report of injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309063.